Decreased serum linezolid levels in a critically ill patient receiving concomitant linezolid and rifampin

Pharmacotherapy. 2007 Mar;27(3):476-9. doi: 10.1592/phco.27.3.476.

Abstract

Serious gram-positive infections present an increasingly common therapeutic dilemma. Combination antimicrobial regimens (e.g., linezolid with rifampin) aimed at improving bacterial eradication and preventing resistance are often used; however, most data supporting this treatment strategy are not from randomized controlled trials. We describe a patient with disseminated community-acquired methicillin-resistant Staphylococcus aureus infection who experienced a possible drug interaction between linezolid and rifampin that resulted in decreased serum linezolid levels. To our knowledge, this is the first published report of a possible drug interaction in a critically ill patient receiving concomitant linezolid and rifampin. Although we hypothesize that the reaction was caused by P-glycoprotein expression, further study is warranted.

Publication types

  • Case Reports

MeSH terms

  • Acetamides / blood*
  • Acetamides / pharmacology
  • Adult
  • Anti-Infective Agents / pharmacology*
  • Critical Care*
  • Drug Interactions
  • Female
  • Humans
  • Linezolid
  • Methicillin Resistance*
  • Oxazolidinones / blood*
  • Oxazolidinones / pharmacology
  • Rifampin / adverse effects
  • Rifampin / pharmacology*
  • Staphylococcal Infections / drug therapy*
  • Staphylococcus aureus*

Substances

  • Acetamides
  • Anti-Infective Agents
  • Oxazolidinones
  • Linezolid
  • Rifampin